Pennsylvania, 2009

Hail in Pennsylvania, June 9, 2009

June 9, 2009 · NWS CTP · 20 events in 7 counties and zones

A slow moving cold front triggered numerous thunderstorms across south central Pennsylvania during the early to mid afternoon. The convective environment was characterized by moderate instability and relatively weak vertical wind shear, resulting in slow moving storms that produced multiple reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A slow moving cold front triggered numerous thunderstorms across south central Pennsylvania during the early to mid afternoon. The convective environment was characterized by moderate instability and relatively weak vertical wind shear, resulting in slow moving storms that produced multiple reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 9, 12:35 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 9, 12:35 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 PM EDT TUE JUN 9 2009

.SYNOPSIS...
WARM HUMID AIR AND A COLD FRONT WILL COMBINE TO BRING SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY. THE FRONT WILL STALL NEARBY
KEEPING US UNSETTLED INTO FRIDAY BEFORE DRIER AIR RETURNS FOR THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT NOW INTO FAR NW COS. TIMING LOOKS LIKE IT WILL BE
THROUGH KUNV/KJST BY 17Z. BUT THE FRONT LOOKS LIKE IT WILL DRAG
IT/S FEET ACROSS THE SRN TIER AND SLOW AS IT GETS INTO THE EAST.
LOWER CLOUDS TRYING TO SCOUR OUT OVER REST OF AREA...AND
SUCCEEDING OVER THE SERN HALF. THIS IS THE SPOT TO CONCENTRATE ON
TODAY...AS PROGGED CAPES TREMENDOUS /2K-3K J/ AND SOME LLVL
HELICITY STILL APPARENT IN THE CURRENT OBS/ANALYSIS. SPC CONTINUES
SLIGHT RISK AS WELL...FOR THESE VERY GOOD REASONS. ONLY DRAWBACK
TO CONVECTION - AND THESE WOULD MAINLY BE FOR THE CENTRAL COS -
WOULD BE FOR THE FRONT TO PASS THROUGH BEFORE PEAK HEATING...AS
WELL AS CURRENT CLOUD COVER...AND A SLIGHT MID-LVL WARM NOSE TO
ALL HELP SUPPRESS CONVECTION LOCALLY.

AGAIN...SUNSHINE IN THE SE SHOULD HELP US REALIZE SOME HUGE
CAPES IN THAT AREA. SHEAR MOD...BUT MAINLY IN LLVLS DUE TO
LIGHT/NIL SFC WINDS AND DEWPOINT BNDRY/WARM FRONT INVOF KMDT/KIPT.
THIS COULD ALLOW SOME SUPERCELLS AND A LOW RISK FOR TORS.

&&

.SHORT TERM /WEDNESDAY/...
ONGOING EVE CONVECTION SHUD LINGER THRU 03-06Z ACROSS EASTERN
PORTIONS OF CWFA...AS COLD FRONT SLOWLY SLIDES EAST. THEN IT APPEARS
FRONTAL BNDRY STRETCHES OUT W-E AS A QUASI-STATIONARY BNDRY FROM
SOUTHERN IN EAST THRU NORTHERN VA. WEAK SFC RIDGE SHUD SLIDE
OVERHEAD...PROVIDING A GRADUAL EROSION OF CLOUDS. DEW PTS SHUD HOLD
IN THE 50S FOR CENTRAL/SOUTHERN PORTIONS OF CWFA...POSSIBLY LEADING
TO PATCHY FOG. KEY WILL BE HOW QUICKLY CLOUDS DEPART. LOWS WILL BE
IN THE MID/UPPER 40S ACROSS THE NW CWFA...LOW/MID 50S
CENTRAL...UPPER 50S TO ARND 60 FOR LOWER SUSQ-VALLEY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE FRONT IS PROGGED TO STALL JUST SOUTH OF THE AREA LAYING A
PATHWAY FOR AT LEAST A COUPLE OF NEW WAVES OF LOW PRESSURE TO
RIPPLE ALONG...WITH LATEST TIMING SUGGESTING A RETURN OF
SHOWERS/STORMS BY LATER WEDNESDAY AND LASTING INTO FRIDAY.

EXACTLY WHERE AT LEAST THE LEAD WAVE OF LOW PRESSURE WILL TRACK
IS PROBLEMATIC WITH SHORT TERM GUIDANCE ALL OVER THE PLACE BY
EARLY THURSDAY. THE NAM LOOKS LIKE WINTER TRACKING THE LOW DOWN
THE ST LAWRENCE RIVER VALLEY IMPLYING A WARM HUMID DAY WITH A
STRONG FRONT PLOWING INTO SOME FAIRLY IMPRESSIVE CAPES...IN EXCESS
OF 1000J OVER MUCH OF SERN PA. THE GFS TAKES THE LOW RIGHT THRU
CENTRAL PA JUST SOUTH OF I80...LIMITING THE INSTABILITY GREATLY.
THE GEM TAKES A LOW CLOSER THE DELMARVA WHILE THE ECMWF HAS A WAVE
CLOSE THE THE NAM POSITION...BUT FAR WEAKER.

THE NEW GEFS IS SOMEWHERE BETWEEN THE NAM AND THE GFS...AND THE
SREF SHOWS A VERY WEAK WAVY FRONT SOMEWHERE OVER PA/NY...BUT WITH
GREAT UNCERTAINTY ILLUSTRATED FROM NE PA UP INTO SERN CANADA.

SO AT THIS STAGE THURSDAY LOOKS LIKE ANOTHER STORMY...POTENTIALLY
SEVERE DAY...WITH CONVECTION POSSIBLY LINGERING INTO FRIDAY. THE
WEEKEND SHOULD IMPROVE INITIALLY BUT SHOWERS WILL ONCE AGAIN BE
POSSIBLE BY SUNDAY AND MONDAY AS THE UPPER FLOW IS FCST TO AMPLIFY
AND A TROF GETS ESTABLISHED OVER THE NERN US.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AREA OF TSRA MOVING ACORSS SOUTHERN PA AT THIS TIME. TIMED ARRIVAL
OF CONVECTION ACROSS SOUTHERN TAF SITES AND LEFT NORTHERN SITES
WITH PERSISTENCE AS FRONT HAS PASSED OR IS PASSING.

BY LATE AFTERNOON...FRONT WILL CLEAR TAF SITES SO IMPROVED
CONDITIONS WERE FORECAST EXCEPT FOR BREEZY NORTHWEST WINDS. BY
10/00Z...DURNAL COMPONENT WILL DIMINISH AND WINDS WILL DECREASE.

PATCHY FOG IS POSSBLE WITH MOIST LOW LEVELS AROUND SUNRISE SO
ADDED A TEMPO FOR MVFR VISIBILITIES OVERNIGHT.

OUTLOOK...
WED...EARLY FOG...THEN VFR.
THU...MVFR SHRA/TSRA.
FRI/SAT...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...DANGELO/BEACHLER
SHORT TERM...BEACHLER
LONG TERM...LACORTE
AVIATION...DANGELO/TYBURSKI
Hazardous weather outlook, Jun 9, 10:10 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1110 AM EDT TUE JUN 9 2009

PAZ004>006-010-011-101515-
WARREN-MCKEAN-POTTER-ELK-CAMERON-
1110 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. THERE
IS A CHANCE SOME COULD BECOME LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY.

PAZ012-017-018-024>026-033>035-101515-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
SOMERSET-BEDFORD-FULTON-
1110 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
ISOLATED STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS OR
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. THERE
IS A CHANCE SOME COULD BECOME LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

PAZ019-027-028-036-037-041-042-045-046-049>053-056>059-063>066-
101515-
SOUTHERN CENTRE-MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1110 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THERE IS A SLIGHT RISK THAT THE STORMS COULD BE
SEVERE...PRODUCING DAMAGING WINDS AND HAIL. THERE IS A LOW RISK OF
TORNADOES AS WELL...BUT THIS RISK IS MUCH LOWER THAN THAT OF WIND
DAMAGE AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. THERE
IS A CHANCE SOME COULD BECOME LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

DANGELO

In the hours before

Special weather statement, Jun 9, 10:47 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1147 AM EDT TUE JUN 9 2009

PAZ033-091630-
SOMERSET PA-
1147 AM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SOMERSET COUNTY...

AT 1146 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JENNERS...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ACOSTA AROUND NOON...STOYSTOWN AROUND 1210
PM...STOYSTOWN AROUND 1220 PM AND CENTRAL CITY AROUND 1230 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 128.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30 FROM THE
WESTMORELAND COUNTY LINE TO EAST OF INDIAN LAKE...ROUTE 219 FROM
SOMERSET TO THE JUNCTION OF ROUTE 30.

LAT...LON 4004 7925 4011 7924 4012 7919 4016 7917
      4022 7912 4022 7872 3995 7879

EXPERIMENTAL

FORECASTER: DANGELO
Special weather statement, Jun 9, 11:01 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1201 PM EDT TUE JUN 9 2009

PAZ036-056-057-063>065-091800-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-PERRY PA-YORK PA-
1201 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...NORTHEASTERN
FRANKLIN...NORTHERN ADAMS...NORTHWESTERN YORK...PERRY AND WESTERN
DAUPHIN COUNTIES...

AT 1257 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 15 MILES
NORTH OF CARLISLE TO 9 MILES WEST OF CARLISLE...SOUTHWARD TO
CHAMBERSBURG...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...TORRENTIAL RAIN WILL FALL...CAUSING PONDING OF WATER
ON ROADS.

THESE STORMS WILL BE NEAR BLOSERVILLE...AND FAYETTEVILLE AROUND 105
PM...SHERMANSDALE AROUND 110 PM...WALNUT BOTTOM AROUND 115
PM...DUNCANNON AROUND 120 PM...AMITY HALL...AND CARLISLE SPRINGS
AROUND 125 PM...AND MILLERSBURG AROUND 130 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 191 AND 242...I-81 BETWEEN
MILE MARKERS 13 AND 67...I-83 BETWEEN MILE MARKERS 39 AND 42.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 30...ROUTE
209...ROUTE 322/22...STATE ROAD 94.

LAT...LON 3989 7774 4018 7779 4020 7778 4046 7739
      4062 7688 3992 7687

EXPERIMENTAL

FORECASTER: MARTIN
Special weather statement, Jun 9, 11:32 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 PM EDT TUE JUN 9 2009

PAZ033-091715-
SOMERSET PA-
1232 PM EDT TUE JUN 9 2009

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SOMERSET
COUNTY...

AT 1227 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
CONNELLSVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS
AS THEY MOVE EAST. IN ADDITION...TORRENTIAL RAIN WILL CAUSE
PONDING OF WATER ON ROADS.

STORMS WILL BE NEAR SEVEN SPRINGS AROUND 1255 PM AND SOMERSET AROUND
115 PM.

THUNDERSTORMS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE
MARKERS 100 AND 113...AND ROUTE 219.

LAT...LON 3996 7936 4001 7933 4008 7928 4010 7925
      4011 7924 4013 7904 3988 7903 3989 7941
      3991 7941

EXPERIMENTAL

FORECASTER: MARTIN

The radar

The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Perry

When
June 9, 12:35 PM EST
Where
Perry County, 1.48 mi NNW of Duncannon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -77.030

Quarter-size hail was reported in Duncannon.

Hail, Perry

When
June 9, 12:41 PM EST
Where
Perry County, 1.48 mi NNW of Duncannon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -77.030

Quarter-size hail was reported in Duncannon.

Hail, Perry

When
June 9, 12:48 PM EST
Where
Perry County, 0.87 mi SW of Duncannon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.370, -77.030

Penny-size hail was reported a few miles south of Duncannon.

Hail, Dauphin

When
June 9, 1:00 PM EST
Where
Dauphin County, 1.26 mi ESE of Camp Curtin
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.290, -76.880

Penny to nickel size hail was reported by WHTM-TV ABC 27 in Harrisburg.

Hail, Dauphin

When
June 9, 1:12 PM EST
Where
Dauphin County, 0.69 mi N of Harrisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.280, -76.870

Nickel to quarter size hail was reported just east of Harrisburg.

Hail, Dauphin

When
June 9, 1:12 PM EST
Where
Dauphin County, 0.87 mi NW of Harrisburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -76.880

Penny-size hail was reported near Harrisburg.

Hail, York

When
June 9, 1:15 PM EST
Where
York County, 0.87 mi NE of Lewisberry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.140, -76.860

Nickel-size hail was reported near Lewisberry.

Hail, Lancaster

When
June 9, 1:15 PM EST
Where
Lancaster County, 1.48 mi NNE of Kinzers
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.020, -76.060

Quarter to half-dollar size hail was reported near Gap.

Hail, Dauphin

When
June 9, 1:20 PM EST
Where
Dauphin County, 0.87 mi NW of Harrisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.280, -76.880

Quarter size hail was reported near Harrisburg.

Hail, Cumberland

When
June 9, 1:21 PM EST
Where
Cumberland County, 0.87 mi NW of Enblass
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.290, -76.940

Penny size hail was reported near Enola.

Hail, Lancaster

When
June 9, 1:26 PM EST
Where
Lancaster County, 0.87 mi NE of Gap
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.990, -76.020

Nickel size hail was reported near Gap.

Hail, Dauphin

When
June 9, 1:30 PM EST
Where
Dauphin County, Royalton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.200, -76.730

Nickel size hail was reported near Middletown.

Hail, Lancaster

When
June 9, 1:41 PM EST
Where
Lancaster County, 0.69 mi S of Ninepoints
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.910, -76.050

Golf ball size hail was reported a few miles southwest of Christiana.

Hail, Franklin

When
June 9, 1:55 PM EST
Where
Franklin County, 0.69 mi N of East Fayetteville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.910, -77.570

Nickel size hail was reported in Fayetteville.

Hail, Franklin

When
June 9, 1:56 PM EST
Where
Franklin County, 1.27 mi ENE of Greencastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.790, -77.730

Quarter size hail was reported in Greencastle.

Hail, Adams

When
June 9, 2:15 PM EST
Where
Adams County, Gettysburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.830, -77.230

Nickel size hail was reported in Gettysburg.

Hail, Lancaster

When
June 9, 2:23 PM EST
Where
Lancaster County, Christiana
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.950, -76.000

Half-dollar size hail was reported in Christiana.

Hail, Franklin

When
June 9, 2:35 PM EST
Where
Franklin County, Waynesboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.750, -77.580

Nickel size hail was reported in Waynesboro.

Hail, Lancaster

When
June 9, 2:45 PM EST
Where
Lancaster County, 0.53 mi E of Quarryville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.900, -76.160

Penny size hail was reported in Quarryville.

Hail, York

When
June 9, 3:40 PM EST
Where
York County, Delta
Measured
0.75 in hail
Reported by
Public
Coordinates
39.730, -76.330

Penny size hail was reported in Delta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163792, 163793, 163794, 163795, 163796, 163798, 163799, 163800, 163801, 163802, 163803, 163804, 163805, 163806, 163807, 163808, 163809, 163810, 163811, 163812.